What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 4, 12:13 PM EST, 0 minutes earlier.
Area forecast discussion, Jul 4, 12:13 PM EST, 0 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
113 PM EDT Thu Jul 4 2019
.SYNOPSIS...
A weak front will remain draped across the Ohio Valley. On Sunday
night and Monday a well-defined cold front will drop south through
the Mid Atlantic region. High pressure will follow for Tuesday and
Wednesday.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 100 PM EDT Thursday...
Watching convection fire up along the mountains early this
afternoon, with best concentration centered north of our area
into eastern WV and the Shenandoah, with more widely scattered
coverage across our region. Still watching potential for flash
flooding as all storms will be slow moving, but given the
coverage on radar a flash flood watch is not planned as of this
discussion, due to isolated nature.
However, do expect the radar to become a little more active
through the afternoon with heating and interactions with
outflows plus some upper support over WV but this is going more
into lift further north of our area. Isolated pulse severe
storms with wet microbursts and marginally severe hail is
possible. Best coverage will be this afternoon through about
6-8pm, with models hanging onto showers/storms at least through
midnight along/east of the Blue Ridge, but in a gradually
weakening trend.
Previous discussion from mid morning...
Convective parameters this morning are already favoring storm
development early with differential heating boundaries between
sunshine and clouds across the NC foothills. Already seeing
showers and thunderstorms firing up from the NW piedmont of NC
south of Danbury southwest toward Statesville, NC. The MCV over
eastern KY will move little today, slightly east per models,
with weak steering flow aloft. Late morning high-res convective
allowing models are a little slow in what is currently
transpiring, but have the same flavor in terms of a widespread
shotgun type pattern to the coverage by midday to early
afternoon. Still appears the mountains being close to better
dynamical support will have more coverage early on, but as
sea breeze front heads westward toward the VA/NC piedmont this
afternoon, storms should fire and/or head into this area from
the east after 2pm.
The Storm Prediction Center keeps the piedmont in a marginal
risk, but believe severe threat will be isolated and area wide
with wet microbursts the main threat.
As for flooding concerns, storms will be slow movers, but given
that we have been relatively dry of late, and given the way
storms will be scattered about today, there is no one location
to pinpoint for a flash flood watch.
Previous discussion from early morning...
Water Vapor loops showed compact short wave over eastern Kentucky
early this morning. This wave drifts into western West Virginia
today. This wave will provide some organized forcing this afternoon
and evening, in addition to the generally unstable air mass over the
Mid Atlantic region. The best areal coverage will be this afternoon
into the early evening. After sunset showers and thunderstorms will
begin to weaken and diminish but will not dissipate entirely due to
weak low level convergence. Bulk of thunderstorms will be in the 2Pm
to 2AM time frame. Meager storm motion along with precipitable water
value near 2 inches and efficient warm rain processes support
locally heavy rain. In collaboration with surrounding NWS offices
have opted to wait on any Flash Flood Watch. No particular regions
have gotten excessive rain in the past few days and challenging at
this time to narrow down where best coverage of thunderstorms will
be later today.
Similar to past few days, no change in humid airmass. Starting off
with temperatures in the lower 60s to lower 70s. Enough sunshine
this morning to bring readings into 80s in the mountains and into
the upper 80s to lower 90s in the foothills and piedmont. Will stay
close to guidance for lows tonight.
&&
.SHORT TERM /FRIDAY THROUGH SUNDAY/...
As of 300 AM EDT Thursday...
Mid-level pattern will feature quasi-zonal, broadly-cyclonic flow
near and adjacent to the Blacksburg forecast area of responsibility.
00z NWP guidance shows two weak and slow-moving shortwave
disturbances through the flow: one on Friday from eastern KY into
the northern mid-Atlantic region, and another on Sunday into the
spine of the central Appalachians. The latter shortwave will also be
associated with a SW-NE oriented surface trough/cool front that
projects to drift southeastward across or potentially through our
area. This period will continue to be marked by elevated deep
moisture content (PWAT values in excess of 1.5") and moderately
strong afternoon convective instability.
Main hazards for this period continue to be primarily hydrologic -
that being short-fused areal/flash flooding. Weak wind fields
through a large depth of atmosphere will make for slow-moving
thunderstorms, with efficient rainfall production given the high
PWAT air and progged tall-skinny CAPE profiles. With antecedent
conditions still less favorable with spotty heavy rain footprints to
this point, it remains uncertain which area(s) may have a greater
threat than others; but with generally similar conditions each
afternoon, the risk for localized flooding should stand to rise
moving into the late-week/weekend period. WPC maintains Marginal
Risk areas for excessive rain in the Day 2 and Day 3 Excessive
Rainfall Outlooks; it's possible a short-fused flash flood watch
could be considered when it becomes more clear which areas may be
more susceptible, but is too low-confidence at this point. Wet
downbursts capable of localized wind damage may also be possible in
any pulse strong thunderstorm, but it remains low-predictability
where that threat may exist.
On Friday, increasing coverage showers and thunderstorms should
begin across the western mountains by early afternoon - closer to
the first shortwave and aided by orographic/differential heating
zones - and then tend to drift eastward into the foothills and
Piedmont. For awareness, I opted to include heavy rain wording in
the gridded forecast areawide - heavy rain/flooding is possible
pretty much anywhere but it's hard to gauge which areas may have a
greater threat than others. Should see a reduction in PoPs during
the overnight hrs. For Saturday, there's a weak/relative shortwave
ridge between the two aforementioned shortwave troughs that may lead
to less thunderstorm coverage. Still carried solid Chance/low-likely
PoPs for Saturday. Should see storms become scattered-numerous by
Sunday again with a more obvious focusing mechanism being the
surface trough/cool front - with a somewhat better potential for
some to become strong.
Temperatures should be a little cooler with greater cloud cover -
daytime highs mid to upper 80s as opposed to the upper 80s-mid 90s
as we've been seeing. But it won't feel cooler with elevated
humidity levels from dewpoints in the upper 60s to low-mid 70s. Lows
each evening should be generally similar, in the mid 60s to lower
70s. Overall, between daily thunderstorm chances and nuanced change
to temperatures/humidity levels, we're stuck in a pretty similar
daily pattern.
Forecast confidence is overall moderate; risk of localized flooding
is possible anywhere, but uncertainties exist on which area(s) are
more susceptible than others.
&&
.LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/...
As of 210 PM EDT Wednesday...
Still looking at showers and thunderstorms into Monday with the cool
front moving through the remainder of the forecast area. Hydro
threats and localized pulse severe storms may still be possible as
this feature sags and potentially stalls just south of the area.
Following the front passage, temperatures will return to normal for
the first half of the week. Showers may return to the mountains on
Wednesday.
&&
.AVIATION /17Z THURSDAY THROUGH MONDAY/...
As of 109 PM EDT Thursday...
Will highlight threat of thunderstorms are all terminals this
afternoon mainly in the 19-22z time frame. Will keep it tempo
with VCTS in the predominant group. Storms will be slow movers
so heavy rain at times is possible in/near airports with IFR
condition possible.
Coverage of showers and thunderstorms will lessen after sunset,
but isolated to scattered showers and thunderstorms will
continue into the early morning hours of Friday, but not enough
to have in the tafs past this evening. Will have to watch for
fog formation as well, and confidence high enough to add MVFR to
IFR at LYH/BCB/LWB.
Friday looks active as well with storms, mainly after 18z.
Confidence in ceilings and weather is moderate to above average,
and lower on vsbys late tonight and in storms.
.Extended Aviation Discussion...
Scattered showers and thunderstorms are expected from Friday
through Sunday, favoring the afternoon and evening hours.
Storms will be associated with MVFR/IFR visibilities due to
heavy rain, cloud bases favoring VFR. Aside from the convective
threat, some late night/early morning fog/stratus possible
through the weekend depending on degree of overnight clearing,
especially in mountain valleys.
Monday may remain unsettled with the passage of a cold front
from the north, but some drier air is possible for Tuesday as
high pressure builds across the Great Lakes and into New
England.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...AMS
NEAR TERM...AMS/WP
SHORT TERM...AL
LONG TERM...RCS
AVIATION...AMS/PM/WP
Hazardous weather outlook, Jul 4, 4:35 AM EST, 7 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
535 AM EDT Thu Jul 4 2019
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-050945-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
535 AM EDT Thu Jul 4 2019
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.
.DAY ONE...Today and tonight.
Strong to severe thunderstorms are possible this afternoon and
evening. The primary threat is damaging wind. Locally heavy rain is
also possible.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Numerous showers and thunderstorms Friday through Saturday may
produce locally heavy rain that results in flash flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 4, 9:50 AM EST, 2 hours 23 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1050 AM EDT Thu Jul 4 2019
NCZ004-VAZ032-041515-
Stokes-Patrick-
1050 AM EDT Thu Jul 4 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN STOKES AND
SOUTHWESTERN PATRICK COUNTIES...
Until 1115 AM EDT.
At 1048 AM EDT, a strong thunderstorm was located near Danbury,
moving northeast at 5 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Sandy Ridge...
Prestonville...
Ayersville...
Patrick Springs...
and Critz.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3645 8028 3666 8021 3657 8005 3654 8005
3654 8003 3647 8003 3640 8016
TIME...MOT...LOC 1448Z 203DEG 6KT 3645 8022
VFJSpecial weather statement, Jul 4, 10:33 AM EST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1133 AM EDT Thu Jul 4 2019
NCZ003-004-020-VAZ032-043-041615-
Stokes-Yadkin-Surry-Henry-Patrick-
1133 AM EDT Thu Jul 4 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT STOKES, EASTERN
YADKIN, SOUTHERN PATRICK, EASTERN SURRY AND SOUTHWESTERN HENRY
COUNTIES...
Until 1215 PM EDT.
At 1131 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near Stuart to near Pilot Mountain State
Park to Shacktown. Movement was east at 15 mph.
Winds in excess of 30 mph are possible with these storms.
Locations impacted include...
Pilot Mountain...
Walnut Cove...
Stuart...
East Bend...
and Danbury.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3605 8068 3654 8043 3663 8036 3667 7990
3654 7997 3654 8003 3644 8003 3626 8013
3626 8045 3622 8043 3621 8045 3614 8044
3611 8051 3605 8050
TIME...MOT...LOC 1531Z 254DEG 15KT 3659 8025 3628 8048 3612 8058
VFJSpecial weather statement, Jul 4, 11:14 AM EST, 59 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1214 PM EDT Thu Jul 4 2019
NCZ003>005-VAZ032-043-041700-
Stokes-Rockingham-Surry-Henry-Patrick-
1214 PM EDT Thu Jul 4 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT STOKES, SOUTHEASTERN
SURRY, WESTERN ROCKINGHAM, SOUTHERN PATRICK AND HENRY COUNTIES...
Until 100 PM EDT.
At 1213 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Critz to near Danbury to near Walnut
Cove. Movement was northeast at 15 mph.
Winds in excess of 30 mph are possible with these storms.
Locations impacted include...
Martinsville...
Mayodan...
Madison...
Walnut Cove...
and Stoneville.
This includes The following Locations The Martinsville Speedway and
Martinsville Airport.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3626 8054 3627 8054 3664 8025 3680 7985
3650 7980 3625 7987
TIME...MOT...LOC 1613Z 246DEG 11KT 3659 8017 3641 8018 3632 8018
VFJSpecial weather statement, Jul 4, 11:49 AM EST, 24 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1249 PM EDT Thu Jul 4 2019
VAZ017-032-041715-
Patrick-Floyd-
1249 PM EDT Thu Jul 4 2019
...A STRONG THUNDERSTORM WILL AFFECT FLOYD AND PATRICK COUNTIES...
Until 115 PM EDT.
At 1248 PM EDT, a strong thunderstorm was located over Rocky Knob
Recreation Area, moving northeast at 10 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Floyd...
Woolwine...
Meadows Of Dan...
Mabry Mill...
and Rocky Knob Recreation Area.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3676 8049 3697 8037 3689 8021 3687 8023
3685 8013 3684 8010 3670 8038
TIME...MOT...LOC 1648Z 221DEG 7KT 3679 8037
VFJSpecial weather statement, Jul 4, 12:13 PM EST, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
113 PM EDT Thu Jul 4 2019
VAZ033-043-044-041745-
Henry-Franklin-Pittsylvania-
113 PM EDT Thu Jul 4 2019
...A STRONG THUNDERSTORM WILL AFFECT FRANKLIN AND NORTHWESTERN
PITTSYLVANIA COUNTIES...
Until 145 PM EDT.
At 112 PM EDT, a strong thunderstorm was located over Sydnorsville,
moving northeast at 15 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Rocky Mount...
Sydnorsville...
Penhook...
Snow Creek...
and Burnt Chimney.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3675 7975 3685 7996 3712 7987 3698 7946
TIME...MOT...LOC 1712Z 213DEG 15KT 3687 7980
VFJ